Kansas, 2014Damaging Winds in Kansas, August 22, 2014
August 22, 2014 · NWS EAX · 6 events in 1 county or zone
A thunderstorm developed in Miami county producing a microburst in the northeastern corner of the county. Numerous reports of downed trees and power poles were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed in Miami county producing a microburst in the northeastern corner of the county. Numerous reports of downed trees and power poles were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 22, 2:27 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 22, 2:27 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT Fri Aug 22 2014
.DISCUSSION...
Issued at 327 PM CDT FRI AUG 22 2014
Isolated to widely scattered storms have developed along several
preexisting outflow/differential heating boundaries in portions of
southwest Nebraska and much of Kansas, and will drift and develop to
the northeast over the next several hours. Earlier convection that
tried to develop into the KC metro immediately flattened, possibly
indicating subsidence under the upper high and/or some inversion
where cloud cover has been persistent this morning through the early
afternoon. These two factors may prevent much southeastward
development of storms' current location, although partial heating
over the next few hours and outflow boundary interaction could allow
storms to sneak as far south as I-70 later this evening.
Additional storms may develop along the northern edge of the low-
level jet tonight, lifting northeast across the northern half of the
CWA from late evening through the early morning hours. Strong to
severe storms are not anticipated due to very weak upper level flow,
but some briefly gusty winds are possible with stronger storms. The
LLJ should push any residual boundaries north of the CWA by tomorrow
morning, ending precipitation chances shortly after sunrise.
Storm chances will be low for Saturday with the CWA remaining well
into the warm sector, and the lack of cloud cover as well as a small
increase in 850 temperatures and slightly deeper mixing should get
temperatures well into the mid to even upper 90s for Saturday. Have
kept the heat advisory extended into Saturday with air temperatures
close to 100 and heat indices in the lower 100s. A cold front will
start to sweep into the central U.S. on Sunday as an upper trough
lifts into the northern Plains, further enhancing mixing across the
CWA and dropping dewpoints during the afternoon. 850 hPa temps
should be comparable if not a degree or two cooler on Sunday, and
will combine with lower afternoon dewpoints to keep heat indices in
the 98-102 range, so have opted not to extend the heat advisory into
Sunday at this time.
Precipitation chances will start to increase by the end of the
weekend as the upper trough edges closer to the CWA, possibly
allowing for some nocturnal thunderstorms Sunday night into Monday
morning and again Monday night into Tuesday morning. High temps for
Monday and Tuesday will remain in the 90s south of the surface
front; then, storm chances will become more widespread Tuesday
through Wednesday as the cold front pushes through the region, and
temperatures will decrease into the 80s by Wednesday and Thursday
behind the front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1230 PM CDT FRI AUG 22 2014
Morning showers and storms across northern MO are expected to
dissipate over the next 1-2 hours, and cirrus associated with them
should gradually dissipate. A few isolated storms may continue
across central and eastern KS this afternoon, with some possible
additional isolated shower/storm development by mid to late afternoon
across far western MO. Any storms that do develop may creep into the
vicinity of all TAF sites between 22z-02z this evening, but are not
expected to be widespread or make it much further east than the I-29
corridor. Otherwise, ceilings will remain VFR and winds will remain
out of the south southwest.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 8 PM CDT Saturday FOR KSZ025-057-060-102>105.
MO...HEAT ADVISORY until 8 PM CDT Saturday FOR MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
DISCUSSION...Laflin
AVIATION...LaflinHazardous weather outlook, Aug 22, 3:24 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CDT FRI AUG 22 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-232130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
424 PM CDT FRI AUG 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS OVER PARTS OF NORTHERN MISSOURI THIS
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF HIGHWAY
36...HOWEVER A FEW STORMS WILL BE POSSIBLE ALONG AND SOUTH OF
INTERSTATE 70. NO SEVERE WEATHER IS EXPECTED.
HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 THIS EVENING...MAINLY
ALONG AND SOUTH OF I 70.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT INDEX VALUES ON SATURDAY WILL RANGE FROM 100 TO 105. HOT AND
HUMID CONDITIONS WILL CONTINUE THROUGH SUNDAY AND LIKELY INTO
TUESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT. THE THREAT FOR
SEVERE WEATHER IS LOW.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Thunderstorm Wind, Miami
- When
- August 22, 4:48 PM CST
- Where
- Miami County, 3.82 mi NNE of New Lancaster
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.520, -94.700
High winds picked up dust reducing visibility to around an 1/8th of a mile.
Thunderstorm Wind, Miami
- When
- August 22, 5:03 PM CST
- Where
- Miami County, 4.03 mi SSW of Louisburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.563, -94.696
Thunderstorm winds downed power lines near 311th street and Highway 69.
Thunderstorm Wind, Miami
- When
- August 22, 5:10 PM CST
- Where
- Miami County, 3.45 mi S of Louisburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -94.680
Several telephone poles were snapped near their base along Metcalf Road between 303rd and 327th streets.
Thunderstorm Wind, Miami
- When
- August 22, 5:12 PM CST
- Where
- Miami County, 4.6 mi NNW of New Lancaster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.535, -94.751
Numerous trees and powerlines were reported down in the vicinity of 327th and Beaver Creek Rd.
Thunderstorm Wind, Miami
- When
- August 22, 5:14 PM CST
- Where
- Miami County, 2.76 mi S of Louisburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.580, -94.680
Trees and power lines were blown down in this area.
Thunderstorm Wind, Miami
- When
- August 22, 5:16 PM CST
- Where
- Miami County, 3.2 mi SSE of Louisburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.580, -94.650
The power went out and 5 to 6 inch diameter tree limbs were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, August 22 to 23, 2014$4.1 million · 13 events
- Flash Flooding in West Virginia, August 22 to 23, 2014$635,000 · 5 events
- Hail and Damaging Wind in Kansas, August 22, 2014$275,000 · 1.75 in hail · 3 events
- Flash Flooding in Kentucky, August 22, 2014$255,000 · 2 events
- Flash Flooding and Hail in Kansas, August 22, 2014$49,000 · 1.25 in hail · 17 events
- Damaging Winds in Kansas, August 22, 2014$60,000 · 61 kt wind · 2 events
- Damaging Winds in Florida, August 22, 2014$32,000 · 5 events
- Damaging Wind in Iowa, August 22, 2014$25,000 · 65 kt wind · 1 event
- Flash Flooding and Flooding in Puerto Rico, August 22 to 24, 2014$1,000 · 18 events
- Damaging Winds in North Carolina, August 22, 2014$20,000 · 2 events
- Hail and Damaging Winds in Kansas, August 22, 20141 in hail · 15 events
- Heat in Indiana, August 22 to 27, 20146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539736, 539732, 539733, 539734, 539735, 539737.